Wednesday, October 22, 2008

Wish I Had Something Earth-Shattering To Say...

But, I don't.

I am surviving post IV Solumedrol withdrawal at the moment. My last dose of a three-series was at 10:00AM on Saturday and I am now (hopefully) on the downward side of the roid wave. Dr. She Who Will Not Be Named no longer does the mean Prednisone taper as it seemed to always cause...well...how shall I say? CRAZINESS. So, I am left to fend for myself with maddened adrenal glands and shocked hormones trying to rebalance an already delicate (and slightly off kilter) biological system.

As always, the steroids provided immediate relief from the horrendous fatigue. Oddly though, I think my system was already running on fumes by the time the IV Soly was introduced as I felt only a mild flight into mania this time around...which is unusual. Generally, I am able to complete a full toothbrush cleaning of my entire baseboards at 4:00AM by day three of the IV's. LOL

The bizarre facial tics and trunk tremors did subside as did the dizziness...until today...sigh. The "tics" and "twitches" have not returned, but the dreaded dizziness has begun to resurface, leaving me feeling once again uncertain of my footing and giving consideration to hurling the 500 pounds of food I have been packing down my gullet while on the steroids.

Steroid withdrawal always leaves me feeling some strange sense of disconnect from my world...as if time is passing by outside my eyes, just not INSIDE my head. Random and tangential thoughts fly by as do completely unrelated bursts of emotion. None of my thoughts seem to come with handles attached...it is quite difficult to hold onto one for more than a momentary touch, until it slips restlessly away from my hands like a slick water balloon. And then, I'm on to the next thing that enters my mind unannounced. I've found that good old fashioned napping is about the best source of comfort while I pass the "crazy" through my system.

Speaking of naps...I woke up this afternoon with the TV chattering at me in the background, only to discover one of my favorite people was featured on one of my not-so-favorite TV shows...Oprah. Dr. Jill Bolte-Taylor (you may remember her from this post) was talking about her book, "My Stroke Of Insight - A Brain Scientist's Personal Journey". If you haven't seen her brief talk linked to the post on CHEESE or read her book, briefly I will say this woman suffered her own stroke, which nearly killed her. She has a fascinating tale and way of telling information about the brain--someone I highly recommend checking out.

Anyway, not to "out tangent" myself here, I *came to* from my nap just as Dr. Bolte-Taylor was discussing with Opie the event that led to her mother's arrival at her ICU bed shortly after her stroke. Dr. Bolte-Taylor had blown out part of her brain and had no word or number recognition abilities...so when everyone was talking about "GiGi" arriving, she had no ability to recall or discern WHO this person was. Turns out, GiGi is/was her mother (who also happened to be in Opie's crowd while her daughter talked today).

I sat on my couch and listened to Dr. Bolte-Taylor talk about how her mother entered her ICU room, nodded at the doctors/nurses, and then without hesitation, walked over to her daughter's bed, pulled back the sheet, and crawled into bed with her. She lay down beside her daughter and simply held her...which was the only thing Dr. Bolte-Taylor COULD feel.

The camera on the TV show cut to "GiGi" and there was this mother of a brain scientist sitting elegantly crying...she wiped her eyes and said, to this day, hearing or talking about this incident remained difficult for her because it brought up so much emotion...not knowing if her adult child was going to live or die...she did the only thing a mother COULD do. She crawled into the bed and held her child.

I know the steroids pulsing out of my body are/were the major catalyst behind the tears that flowed from my eyes as I watched this touching moment on TV...I know the steroids make me crazy-emotional.

But in that moment in time, all I could think was, I hope when/if the day comes that I cannot feel, or hear, or see, or I remain precariously balancing on that mysterious ledge of life, someone...ANYONE...gently pulls back my covers and crawls into my bed. That someone...ANYONE...holds my place for me and finds me wherever I might be amid biological chaos.

And if it is my time to go...someone...ANYONE...gently carries me over the bar back *home*.

12 comments:

Jen said...

One word: eloquent.

Abby said...

I have tears just reading your post. I can't imagine how I would be watching the show!! I'm going to look into more about her.

Bubbie said...

You made me cry....
You definitely got a handle on those thoughts.

Pedestriancrossing-colleen said...

I was going to say the same thing Jen said! You have such eloquence. Which especially impresses me in your steroid stupor!

I, too, love that Dr.'s story. I've heard her on NPR too. I was impressed with her mother's intrinsic understanding that her daughter just needed to be held. Remember how good we all felt when our Dad would carry us, sleeping, out of the car?! Parental love at it's most basic.

I am so sorry you are dealing with your MS flare up and steroids. The one time I had the steroid shunt (and taper!) drove me crazy. I am probably one of the few people who actually loses weight while on steroids. I just could not eat anything! And I was not able to be productive (cleaning the baseboards with a toothbrush, indeed!). My analogy to being on steroids is I felt like I was vibrating on a different frequency than the rest of the universe. I couldn't be productive, but I also couldn't shut my mind off. CRAZY!

I am enjoying reading your blog and so glad to have found you. Take care!!

Denver Refashionista said...

Reading your account made me cry too. It's not just steroids. That was beautiful and poignant. Thanks for sharing.

Jim said...

I had to look up eloquence, and after looking it up. I agree.

Shauna said...

I'll find you and crawl in with you...if it's not already crowded with the Seattle crew...

S.

Miss Chris said...

I have to say I agree with all the other commenters. You certainly do have a way with words.

Blinders Off said...

I know you already received the award from Lisa, ou are one of my favorite sites. Therefore, you are going to have to live with being popular :)

Spaz Attack said...

I'm sure your POD will crawl into bed with ya, but I'm not sure how gentle she'll be. I think I'll just drop-kick ya and punt ya home -- happy to send ya to a place you'll be pain free, that is for sure!

I watched that oprah too. As someone who has gone through troubling cognitive problems I so identified with her talking about being in a zone...that a person had to truly try reaching her in order for her to WANT to try to communicate back. I'm a believer that when synapes are blocked by lesions the brain does work to find alternative pathways. Sounds like that worked for the doctor, too. I'd like to read her book.

Regarding MS fatigue. I've been able to "push" myself more for a time, but then I became incoherent and felt I couldn't move. Knew I had to stop what I was doing to crawl into bed. I then slept solid from 6 p.m. Tuesday Then I woke up feeling OK (for a spaz)but wasn't didn't do much. Now PAIN level is really high...guess I need more rest, YUK. This is so boring.
I am curious if you really needed the steroids, or if it was just a way you could justify bedrest. You KNOW your body was in extreme need of rest. Do YOU think if you'd just spent three or four days of solid bed-rest your body would have healed itself to the same point? I'm just rambling here because after ONE round of Soly, plus the tapering off, I vowed never to put that or Avonex in my body again. I felt DRIVEN to suicide day 1 of the tapering off. Same with Avonex.
Dr. She a smart woman since she doesn't do the tapering off anymore. I'll have to ask my own neuro about that. I DO know when I was infused with SOLY in Dec. of 04 was the only time I felt warm in the cold damp weather, and that was nice.
Whelp, off to try to medicate and placate my pain/spasticity enough to go nite, nite.

TEAM H.O.P.E. said...

"steroids . . . are/were the major catalyst behind the tears that flowed from my eyes"

So then why are the rest of us crying????

Thanks, Ped-X Colleen, for reminding me of being carried half asleep from the car by my dad.

Remember the John Denver song, "Gramma's Feather Bed"? I'm thinkin that's how big your bed is going to need to be!

Hugs, PennyAnn

have myelin said...

I promise to crawl in bed with you if you promise to crawl in bed with me. Deal?

You are...incredible. I hope I get the pleasure of meeting you one day.